Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 6, NWS Glasgow, MT

February 22, 2012Petroleum County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 22, 2012, 3:21 PM MST for Petroleum County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 3:21 PM MST (22:21 UTC)
Expired
Feb 22, 2012, 7:45 PM MST
In force
4 hr
Issued by
NWS Glasgow, MT

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS75 KGGW 222221
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MST WED FEB 22 2012

...A COLD FRONT WILL CREATE WINDY CONDITIONS IN THE AREA...

MTZ021-230600-
/O.NEW.KGGW.HW.W.0006.120222T2221Z-120223T0600Z/
PETROLEUM-
INCLUDING THE CITY OF...WINNETT
321 PM MST WED FEB 22 2012

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. 

* TIMING...LATE THIS AFTERNOON THROUGH THE EVENING.

* WINDS...NORTHWEST GUSTING TO NEAR 60 MPH.

* IMPACTS...TRASH CANS...HIGH PROFILE VEHICLES AND LOOSE ITEMS
  WILL MAINLY BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
157 
WWUS75 KGGW 230245
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
745 PM MST WED FEB 22 2012


MTZ021-230345-
/O.CAN.KGGW.HW.W.0006.000000T0000Z-120223T0600Z/
PETROLEUM-
INCLUDING THE CITY OF...WINNETT
745 PM MST WED FEB 22 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

THE THREAT FOR DAMAGING WINDS HAS PASSED AS THE COLD FRONT HAS
EXITED THE AREA. NORTHWEST WINDS AT 15 TO 30 MPH CAN BE EXPECTED
THROUGH LATE EVENING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 22, 2:33 PM MST, 48 minutes earlier.

Area forecast discussion, Feb 22, 2:33 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
233 PM MST WED FEB 22 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
SPRING-TYPE WEATHER SYSTEM MOVING THROUGH THE AREA TODAY WITH
DECENT RAINFALL AND EVEN ISOLATED THUNDERSTORMS.

DYNAMIC SYSTEM MOVING THROUGH THIS AFTERNOON WITH PRECIPITATION
MAINLY IN THE FORM OF RAIN. SOME SNOW WAS REPORTED IN NORTH-
CENTRAL VALLEY COUNTY AT ABOUT 2 PM...BUT TEMPERATURES FOR THE
MOST PART ARE SUPPORT RAIN. PRECIPITATION UPSTREAM HOWEVER LOOKS
TO BE WINDING DOWN. HAVE THEREFORE THE HIGHEST EVENING POPS IN THE
EASTERN ZONES WITH PRECIP EXPECTED TO CHANGEOVER TO SNOW AS A COLD
FRONT FLUSHES THROUGH.

UPPER TROUGH DEEPENS IN THE WAKE OF THE COLD PUSH AND A SURFACE
LOW THAT IS TRAVERSING THE AREA HOLDS TOGETHER AS IT MOVES INTO
THE MIDWEST. UPPER ENERGY AND MOISTURE DROPS INTO THE NORTHERN
PLAINS THURSDAY WITH NE MT BEING ON THE WESTERN PERIPHERY. WILL
LEAVE SCATTERED SNOW SHOWERS GOING AND THE COOLER TEMPS.

ON FRIDAY...THINGS QUIET DOWN A BIT AS THE PROGRESSIVE UPPER
PATTERN BRINGS IN A RIDGE. SKIES SHOULD BEGIN TO CLEAR A BIT OVER
THE WESTERN ZONES. JAMBA

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SYNOPTIC SET UP AS OF FRIDAY EVENING... A LARGE TROUGH EXISTS
EXTENDING FROM OHIO VALLEY UP INTO THE HUDSON BAY. A RIDGE SPANS
FROM THE FOUR CORNERS UP THROUGH MONTANA AND INTO THE SOUTHERN
ALBERTAN FRONTRANGE. A PAIR OF SMALLER SHORTWAVE TROUGHS EXIST
FURTHER WEST WITH ONE OVER THE COAST OF THE PACIFIC NORTHWEST AND
THE OTHER JUST SOUTH OF ALASKA. ONE MORE SHORTWAVE PULSE IS BEING
HINTED AT JUST OVER THE BEARING STRAIGHT BUT MAY CHANGE IN FUTURE
ENSEMBLE RUNS.

FRIDAY NIGHT THROUGH MONDAY... WILL BE A VERY BUSY SET OF PERIODS
FOR WEATHER. FIRST OF ALL THE STORM SYSTEM THAT IMPACTS US DURING
THE WEEKEND IS ANTICIPATED TO MOVE THROUGH THE REGION SATURDAY
MORNING THROUGH SUNDAY. AT THIS TIME ALL PRECIPITATION LOOKS TO
BE SNOW WITH THE BULK OF THE STORM ITSELF TRENDING NORTH OVER THE
LAST 3 DAYS WORTH OF MODEL RUNS. THE BULK NOW LOOKS TO BE NORTH
OF HIGHWAY 2 AND DEEP INTO SOUTHERN SASKATCHEWAN WITH AREAS SOUTH
OF THE MISSOURI NOT RECEIVING MUCH SNOWFALL INITIALLY THROUGH
SATURDAY NIGHT. AS THE SURFACE LOW DRAGS SOUTHEAST OVER THE
EVOLUTION OF THE SYSTEM THE BULK OF THE SNOW MAY DRIFT INTO THE
REGION EAST OF A LINE FROM GLASGOW TO MILES CITY SUNDAY. TOTAL
PRECIPITATION ACROSS THE CWA LOOKS TO BE BETWEEN A TENTH TO A HALF
INCH WHILE THE SNOWFALL THAT IS CURRENTLY ANTICIPATED WITH THIS
EVENT SHOULD BE BETWEEN 1 AND 6 INCHES.

THIS STORM WILL ALSO DRAG IN BELOW AVERAGE TEMPERATURES FROM ARCTIC
AIR ON THE BACKSIDE OF THE FORMING SFC AND 700 MB LOWS. THIS AIR
IS SCHEDULED TO ARRIVE SATURDAY NIGHT WITH THE INITIAL COLD FRONT
AND NOT BEGIN TO SHALLOW UNTIL LATE MONDAY.

MONDAY NIGHT THROUGH TUESDAY... COLD AIR AT THE SURFACE WILL
FURTHER SHALLOW AS A NORTHWEST FLOW SETS UP OVERHEAD. ANTICIPATE
CONDITIONS TO WARM WITH CLOUD COVER TO TREND DOWNWARD. SHOULD
SIGNIFICANT SNOW COVERAGE HAVE OCCURED ON THE PREVIOUS SET OF
PERIODS... EXPECT THESE TEMPERATURES TO TREND DOWN FURTHER.

WEDNESDAY ONWARD... MODELS BEGIN TO FALL OUT OF SYNC HERE FROM WAVES
THAT PROPAGATE OUT FROM THE PACIFIC OCEAN AND ALSO THE PREVIOUS
SNOW COVER IN QUESTION. BEST GUESS IS FOR A RIDGE TO ENTER THE
REGION AND START CHINOOK WARMING BUT THIS COULD EASILY CHANGE IN
FUTURE FORECASTS. GAH

LONG TERM DISCUSSION...
A POWERFUL STORM SYSTEM CURRENTLY MOVING ACROSS THE NORTHERN
PACIFIC WILL ARRIVE IN THE PACIFIC NORTHWEST FRIDAY EVENING. THE
LARGE UPPER TROUGH THEN SWINGS OVER THE WESTERN STATES ON SATURDAY
SENDING A COLD FRONT AND COLDER AIR THROUGH AND EAST OF MONTANA BY
SATURDAY EVENING. THIS STORM SYSTEM WILL BRING ALONG A SUBSTANTIAL
AMOUNT OF PACIFIC MOISTURE THAT WILL FALL MOSTLY AS SNOW THROUGH
SUNDAY. MODELS ARE STILL EVOLVING WITH THIS SYSTEM BUT THE
HEAVIEST AREA OF SNOW WILL DEPEND ON THE LEE SURFACE TROUGH
MOVEMENT. THE GFS AND EC BOTH PLACE THE INVERTED TROUGH OVER
NEMONT AND THE INTERNATIONAL BORDER AREA.

HOWEVER WITH MUCH OF THE STORM ENERGY GOING TO OUR SOUTH AND
EAST...QPF NOW IS DIFFICULT TO DETERMINE. A BLEND WOULD PUT QPF
AROUND A QUARTER TO A THIRD OF AN INCH WHICH COULD TRANSLATE TO
SEVERAL INCHES OF SNOW. THERE REMAINS THE POTENTIAL FOR WINTER WX
HEADLINES FOR SNOW. IN ADDITION...THE LEE TROUGH CLOSES OFF AND
DEVELOPS A TIGHT GRADIENT. STRONG WINDS OF 20 KTS FROM THE EAST
SATURDAY MORNING WILL BACK AROUND TO THE NORTHEAST THEN NORTH
SATURDAY NIGHT THROUGH SUNDAY. NORTHERLY WINDS DIMINISH BY SUNDAY
NIGHT. WITH SNOW THE WINDS WILL LIKELY PRODUCE WIDESPREAD BLOWING
AND DRIFTING SNOW.

AS THE STORM STACKS UP OVER THE CENTRAL PLAINS AND BECOMES
CYCLONIC SATURDAY NIGHT OR SUNDAY...LIGHT BACK DOOR PRECIPITATION
SHOULD CONTINUE OVER NEMONT THROUGH SUNDAY. TEMPERATURES WILL
TREND DOWN FOR THE WEEKEND AND MONDAY. THICKNESS HEIGHTS OF AROUND
525DM 00Z SATURDAY WILL DROP TO AROUND 505DM BY 06Z SUNDAY. THIS
SHOULD SEND TEMPERATURES TO ABOUT 15F COOLER THAN NORMAL. THEN A
BUILDING RIDGE OVER THE NORTHWEST WILL BEGIN TO MOVE TEMPERATURES
WARMER AND CLOSE TO NORMAL BY MID-WEEK. HOWEVER ANY SUBSTANTIAL
SNOW-PACK COULD PUT A LID ON WARMING TEMPERATURES AND KEEP THEM
BELOW AVERAGE. AFTER SUNDAY THE AREA SHOULD REMAIN DRY. SCT

&&

.AVIATION...
RAIN AND SNOW SHOWERS ACROSS THE REGION AND SHOULD IMPACT ALL
TERMINALS BEFORE THE EVENING IS FINISHED. MVFR CEILINGS AND
TEMPORARY IFR VISIBILITIES ARE ANTICIPATED WITH ANY SHOWERS.
WIDESPREAD SHOWERS ARE ANTICIPATED TO END BETWEEN 12Z AND 18Z
TOMORROW. WINDS WILL KICK IN AROUND DARK AND INCREASE TO 10 TO 20
KTS OUT OF THE NORTHWEST THROUGH THE NIGHT. WINDS WILL THEN
INCREASE IN SPEED TOMORROW TO AROUND 20 TO 30 KTS WITH GUSTS NEAR
40 KTS DURING THE AFTERNOON. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 22, 3:09 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MST WED FEB 22 2012

MTZ016>020-023>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
309 PM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PRECIPITATION SHOULD BE WINDING DOWN FROM NORTHWEST TO SOUTHEAST
THROUGH THE EVENING. A COLD FRONT MOVING THROUGH THE AREA WILL
DROP TEMPERATURES BELOW FREEZING AND ALLOW WET OR SLUSHY ROADWAYS
TO FREEZE. ANY TRAVELERS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT WEATHER SYSTEM LOOKS TO BE IN THE CARDS FOR LATER
THIS WEEKEND. HOWEVER HEAVIEST AMOUNTS MAY FALL NORTH OF THE
MISSOURI RIVER AND IN SASKATCHEWAN. AFTERWARDS...AN ARCTIC AIRMASS
VISITS THE AREA WITH SUB-ZERO TEMPERATURES A POSSIBILITY
ESPECIALLY NORTH OF THE MISSOURI RIVER MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-231200-
PETROLEUM-GARFIELD-
309 PM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS THIS AFTERNOON OF 25 TO 40 WITH GUSTS TO 50 MPH ARE
EXPECTED TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SIGNIFICANT WEATHER SYSTEM LOOKS TO BE IN THE CARDS FOR LATER
THIS WEEKEND. HOWEVER HEAVIEST AMOUNTS MAY FALL NORTH OF THE
MISSOURI RIVER AND IN SASKATCHEWAN. AFTERWARDS...AN ARCTIC AIRMASS
VISITS THE AREA WITH SUB-ZERO TEMPERATURES A POSSIBILITY
ESPECIALLY NORTH OF THE MISSOURI RIVER MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 22, 2:24 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
224 PM MST WED FEB 22 2012

MTZ022-222230-
GARFIELD-
224 PM MST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MST.

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF SAND SPRINGS...MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN GARFIELD COUNTY...

LAT...LON 4685 10767 4699 10786 4705 10740 4686 10692
      4686 10746 4685 10747
TIME...MOT...LOC 2124Z 314DEG 32KT 4686 10736

GILCHRIST
WEATHER.GOV/GLASGOW
Special weather statement, Feb 22, 2:50 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MST WED FEB 22 2012

MTZ016-017-021-022-060-222245-
GARFIELD-PETROLEUM-PHILLIPS-VALLEY-
250 PM MST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MST.

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST
OF FOURCHETTE TO 6 MILES EAST OF FOURCHETTE TO 9 MILES SOUTHWEST OF
FOURCHETTE...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   DEVILS CREEK REC AREA...
   U L BEND REC AREA...
   CROOKED CREEK REC AREA...
   BRUSETT AND  MOSBY...
   HELL CREEK REC AREA...

LAT...LON 4809 10756 4771 10645 4689 10788 4750 10832
      4757 10832 4756 10835 4757 10836 4757 10838
      4762 10841
TIME...MOT...LOC 2150Z 308DEG 36KT 4790 10750 4770 10775
          4762 10805

GILCHRIST
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:24 PM MSTSpecial Weather StatementGGWGarfield66 min
Feb 22, 2:50 PM MSTSpecial Weather StatementGGWGarfield55 min

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.